New York, 2017

Damaging Winds and Lightning Strike in New York, May 1, 2017

May 1, 2017 · NWS BGM · 25 events in 11 counties and zones

A warm front lifted north across the region Monday morning which created an unstable air mass across the state of New York and Pennsylvania. By late Monday afternoon, a cold front moved into western New York and Pennsylvania which produced a line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$256,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front lifted north across the region Monday morning which created an unstable air mass across the state of New York and Pennsylvania. By late Monday afternoon, a cold front moved into western New York and Pennsylvania which produced a line of thunderstorms. As the thunderstorms moved east, coverage became widespread and a major severe weather outbreak ensued for central New York and northeast Pennsylvania. Some of the thunderstorms produced winds between 70 and 100 mph. Numerous trees were knocked down and there were widespread power outages some of which lasted for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 1, 3:15 PM EST, 1 hour earlier.

Area forecast discussion, May 1, 3:15 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Binghamton NY
415 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the area this afternoon and
evening with thunderstorms and showers. Some of the
thunderstorms may have damaging winds and heavy rain. Much
cooler air with scattered showers will be across the area
Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
330 PM update...

Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.

Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...

A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.

Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.

Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
130 pm update...

MVFR ceiling fuel alternate hanging on at AVP until around 21z.
BGM could return briefly to MVFR ceiling until 20z. Rest of
sites VFR for now but IFR/MVFR expected as a solid line of
thunderstorms comes east ahead of a cold front. Thunderstorms
will have heavy rain and gusty winds. Visibilities could fall to
IFR while ceilings fall to MVFR starting at 21z in the west to
02z at AVP. Bad weather will last 2 or 3 hours. Behind this a
few hours of light rain showers with possibly a MVFR ceiling
late evening. Late tonight ceilings mostly VFR. Tuesday VFR
everywhere.

Southeast to south winds at 10 kts shifting to south or
southwest. Late afternoon into early evening some gusts to 20
kts. Late evening shift to west wind. Tuesday west winds at 10
to 15 kts with higher gusts.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.

Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.

Saturday...restrictions possible in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...TAC
Hazardous weather outlook, May 1, 1:25 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
225 PM EDT Mon May 1 2017

NYZ046-057-062-PAZ040-048-072-021830-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
225 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-021830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
225 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized  urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Buffalo radar (KBUF), 115 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 1, 4:15 PM EST to 4:25 PM EST
Where
Steuben County, Hartsville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.250, -77.700

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 51 knots.

Thunderstorm Wind, Steuben

When
May 1, 4:20 PM EST to 4:30 PM EST
Where
Steuben County, 0.51 mi W of Canisteo
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.270, -77.610

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines.

Thunderstorm Wind, Steuben

When
May 1, 4:29 PM EST to 4:39 PM EST
Where
Steuben County, 0.86 mi SW of Hornell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.320, -77.660

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked trees over which blocked roadways.

Thunderstorm Wind, Steuben

When
May 1, 4:42 PM EST to 4:52 PM EST
Where
Steuben County, Urbana
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.450, -77.180

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked down power lines.

Thunderstorm Wind, Schuyler

When
May 1, 5:14 PM EST to 5:24 PM EST
Where
Schuyler County, Alpine
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
42.320, -76.720

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which damaged a trailer and created localized power outages.

Thunderstorm Wind, Cayuga

When
May 1, 5:40 PM EST to 5:50 PM EST
Where
Cayuga County, 0.69 mi S of Moravia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.710, -76.420

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines.

Thunderstorm Wind, Onondaga

When
May 1, 5:55 PM EST to 6:05 PM EST
Where
Onondaga County, Manlius
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.000, -75.980

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines in Manlius and in north Syracuse.

Thunderstorm Wind, Chemung

When
May 1, 5:57 PM EST to 6:07 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.090, -76.810

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and power lines which blocked roadways.

Thunderstorm Wind, Chemung

When
May 1, 6:01 PM EST to 6:11 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.090, -76.810

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree on a house and produced structural damage.

Lightning, Tioga

When
May 1, 6:40 PM EST to 6:41 PM EST
Where
Tioga County, 1.03 mi W of Apalachin
Property damage
$2,000
Reported by
State Official
Coordinates
42.070, -76.170

Lightning struck a tree.

Thunderstorm Wind, Oneida

When
May 1, 6:40 PM EST to 6:50 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
43.230, -75.490

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked trees over.

Thunderstorm Wind, Tioga

When
May 1, 6:45 PM EST to 6:55 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
42.100, -76.260

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and uprooted several trees in the area.

Thunderstorm Wind, Broome

When
May 1, 6:47 PM EST to 6:57 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.100, -76.060

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines. This thunderstorm also hit a transformer by lightning.

Thunderstorm Wind, Broome

When
May 1, 6:50 PM EST to 7:00 PM EST
Where
Broome County, Vestal Center
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.030, -76.020

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees in Vestal Center.

Thunderstorm Wind, Broome

When
May 1, 6:50 PM EST to 7:00 PM EST
Where
Broome County, (Bgm)binghamton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -75.980

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 52 knots.

Thunderstorm Wind, Broome

When
May 1, 6:52 PM EST to 7:02 PM EST
Where
Broome County, Vestal
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.080, -76.050

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines near Four Corners area.

Thunderstorm Wind, Tioga

When
May 1, 7:05 PM EST to 7:15 PM EST
Where
Tioga County, 1.03 mi W of Apalachin
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
42.070, -76.170

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees which caused structural damage on a house.

Thunderstorm Wind, Chenango

When
May 1, 7:10 PM EST to 7:20 PM EST
Where
Chenango County, 2.46 mi NE of Oxford
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.450, -75.560

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and caused a large number of trees to be uprooted.

Thunderstorm Wind, Chenango

When
May 1, 7:15 PM EST to 7:25 PM EST
Where
Chenango County, Norwich
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
42.530, -75.520

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees in the cities of Preston, New Berlin, Oxford, and Guilford.

Thunderstorm Wind, Chenango

When
May 1, 7:17 PM EST to 7:27 PM EST
Where
Chenango County, Sherburne
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.680, -75.500

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines at the intersection of route 12 and 80. This intersection was also flooded.

Thunderstorm Wind, Chenango

When
May 1, 7:18 PM EST to 7:28 PM EST
Where
Chenango County, 2.06 mi SE of Norwich Eaton Arpt
Measured
88 kt (101 mph) measured sustained
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.550, -75.490

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees. The National Weather Service in Binghamton, New York conducted a storm survey and found microburst winds ranging between 90 to 100 mph. At least 100 healthy trees were snapped or uprooted around the city of Norwich reservoir along route 23.

Thunderstorm Wind, Chenango

When
May 1, 7:25 PM EST to 7:35 PM EST
Where
Chenango County, 2.07 mi N of Oxford
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.460, -75.600

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over, uprooted and sheared trees just north of the village of Oxford.

Thunderstorm Wind, Otsego

When
May 1, 7:25 PM EST to 7:35 PM EST
Where
Otsego County, 0.51 mi E of Gilbertsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.470, -75.320

A thunderstorm moved across the region and became severe. This thunderstorm produced damaging winds.

Thunderstorm Wind, Chenango

When
May 1, 7:30 PM EST to 7:40 PM EST
Where
Chenango County, 0.51 mi W of New Berlin
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.620, -75.340

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked trees over on Shacktown mountain road.

Thunderstorm Wind, Delaware

When
May 1, 7:56 PM EST to 8:06 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
42.280, -74.910

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703813, 703790, 703791, 703792, 703793, 703794, 703814, 703795, 703796, 703789, 703797, 703799, 703800, 703815, 703816, 703801, 703805, 703806, 703807, 703808, 703809, 703810, 703811, 703812, 703826.